Rachael Cook, Doctor of Audiology, reviews four classes of medications that have been linked to temporary and permanent hearing loss and tinnitus. As always, be sure to talk to your doctor before taking any new medications or before stopping any current prescription regimens.
Hi guys. Rachael Cook, Doctor of Audiology at Applied Hearing Solutions in Phoenix, Arizona. And in this video I'll be telling you about four medications you might have in your medicine cabinet right now that could be causing your hearing loss or tinnitus, coming up.
It's no surprise that medications play a large role in health. In the United States alone, over 4.6 billion prescriptions are filled each year, and that's not even including over-the-counter drugs. Medications are available for the prevention, treatment, and management of nearly all health conditions, but they may come with some unpleasant side effects. Ototoxic medications are drugs that impact your inner ear, and chances are you have some in your medicine cabinet right now. That's why today I'll be telling you about four medications that can cause hearing loss and tinnitus to make you better informed and possibly even save your hearing. But before we do that, if you could please take a moment to give this video a thumbs up to bring videos like these to a wider audience. And while you're at it, if you have not already hit the subscribe button with notification bell. Make sure you do that too so you never miss anyone of our newly released videos.
I'd like to start with a disclaimer that this video is strictly for educational purposes and should not serve as medical advice. For this reason, you should not stop taking any of your medications without first discussing it with your prescribing provider. Alright, now that that's outta the way, let's begin by reviewing four classes of ototoxic medications. Starting with NSAIDs. NSAID stands for non-steroidal anti-inflammatory drugs and they're often used in pain relief and fever reduction. This includes medications like ibuprofen and acetaminophen. Researchers propose that the use of NSAIDs reduces blood flow to the cochlea, our hearing organ impacting its function. Short-term use of these medications at the recommended dosages is generally harmless, but extended or high dose use of these medications can lead to hearing loss or an increase in tinnitus perception. While this effect is often temporary, impacts on hearing loss and tinnitus can become permanent depending on usage patterns.
For this reason, it is important to follow dosage recommendations and discuss the long-term use of these medications with your doctor. The second class of ototoxic medications is loop diuretics. Loop diuretics such as furosemide help to reduce fluid buildup in the body and are often prescribed to individuals with heart or kidney conditions. Both our kidneys and our cochleas use distinct ratios of sodium, calcium, and potassium to function correctly. Loop diuretics intentionally change these ratios to help decrease fluid retention, but these effects can often carry over to the cochlea causing temporary hearing loss or tinnitus. Again, this loss can become permanent with long-term or high dose usage. So be sure to discuss this side effect with your doctor. The third class of ototoxic medications is aminoglycoside antibiotics. These antibiotics are broad spectrum bacterial antibiotics primarily used to treat infections, such as gentamycin. It is thought that these medications create free radicals, which are essentially oxygen molecules that are out of place that can cause some serious damage to structures in the cochlea.
The use of these medications can result in temporary or permanent hearing loss based on dosage and can occur days to weeks after medication administration. High dose use of these medications can also result in sudden sensorineural hearing loss, which is an acute change in hearing that requires immediate medical attention. If you are prescribed aminoglycoside antibiotics, be sure to discuss this side effect with your doctor so that they know your concerns about hearing and tinnitus. The fourth and final class of ototoxic medications is chemotherapeutics. Chemotherapy drugs such as cisplatin are used in the treatment and management of several cancers and bone marrow conditions. The way that these medications cause hearing loss in tinnitus is complex, but studies show that their use results in hearing loss or tinnitus on some level. For over half of those that receive treatment, hearing loss from chemotherapy treatment often occurs in the high pitches and is almost always permanent in nature. Hearing loss itself can also create or increase tinnitus perception. For this reason, it is very important to receive audiological evaluations both before and after chemotherapy treatment to monitor its impact on the auditory system.
If you are noticing any hearing difficulties or tinnitus concerns, do not hesitate to schedule a comprehensive hearing evaluation with an audiologist. An audiologist can evaluate the impact that these medications may have had on your hearing or tinnitus and also provide appropriate treatment recommendations. Luckily, both hearing loss and tinnitus can be managed by the use of properly programmed hearing aids. But success with hearing in tinnitus treatment largely depends on who fits and programs your devices, which is why it is incredibly important to find a provider that follows best practices. And if you'd like an easy way to find a hearing healthcare professional that follows best practices, make sure you visit HearingUp.com to view a map of providers in your area. It is important to note that with any medication, side effects are generally experienced by some but not all users. Just because you are taking one of the previously mentioned medications does not necessarily mean that you will experience these side effects.
Before taking any of these medications, be sure to discuss the benefits and risks with your doctor and ask about any potential side effects. If you are already taking one or more of these medications, be sure to discuss these concerns about hearing anti tinnitus with your doctor as they may be able to prescribe an alternative treatment. And if you are unable to avoid all of these ototoxic medications, be sure to get a baseline hearing test from a licensed audiologist and get retested if you notice any changes in your hearing or tinnitus perception. That's it for this video. If you liked it, go ahead and give it a thumbs up and share it with someone that you think could use it. And if you haven't already, be sure to subscribe to our channel so you never miss any one of our newly released videos.
Recent research has discovered that hearing loss treatment could in fact slow down the cognitive decline.Read More